Arkansas, 2008Hail and Damaging Winds in Arkansas, April 22, 2008
April 22, 2008 · NWS MEG · 9 events in 5 counties and zones
A large thunderstorm complex moved into the Midsouth during the late morning hours on April 22, 2008 and continued moving southeast over the area during the afternoon hours. The thunderstorm complex produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large thunderstorm complex moved into the Midsouth during the late morning hours on April 22, 2008 and continued moving southeast over the area during the afternoon hours. The thunderstorm complex produced damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 22, 9:14 AM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Apr 22, 9:14 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1014 AM CDT TUE APR 22 2008
.UPDATE...
AREA OF SHOWERS AND THUNDERSTORMS IS BEGINNING TO PUSH INTO THE
NORTHWEST PORTIONS OF THE CWA ACROSS NORTHEASTERN ARKANSAS. HAVE
RAISED POPS TO CATEGORICAL IN THESE AREAS TO ACCOUNT FOR RAIN
CHANCES. SOME OF THESE STORMS COULD BE STRONG TO EVEN SEVERE WITH
THE MAIN HAZARDS BEING STRONG WINDS AND LARGE HAIL. THESE STORMS
SHOULD CONTINUE TO PROPAGATE SOUTH TO SOUTHEAST SO HAVE INCREASED
POPS FOR JUST ABOUT ALL LOCATIONS ALONG AND WEST OF THE
MISSISSIPPI RIVER. WITH THE RAIN ACROSS NORTHEAST ARKANSAS...HAVE
LOWERED HIGH TEMPERATURES FOR THE AREA WHERE RAIN IS EXPECTED THIS
MORNING/AFTERNOON. NO OTHER CHANGES WERE MADE TO THE FORECAST AT
THIS TIME.
&&
.PREV DISCUSSION... /ISSUED 439 AM CDT TUE APR 22 2008/
DISCUSSION...08Z SURFACE ANALYSIS PLACES A QUASI-STATIONARY
SURFACE BOUNDARY STRETCHING FROM THE UPPER MIDWEST THEN BACK
THROUGH MISSOURI...KANSAS AND OKLAHOMA. REGIONAL INFRARED SATELLITE/WSR-88
RADAR TRENDS SHOW CONVECTION LOCATED PRIMARILY ALONG THE SURFACE
BOUNDARY UPSTREAM. ACROSS THE MID SOUTH...TEMPERATURES RANGE FROM
THE 50S TO LOWER 60S UNDER MOSTLY CLEAR TO PARTLY CLOUDY SKIES.
MAIN CONCERN IN THIS FORECAST PACKAGE IS CONVECTIVE CHANCES IN
THE SHORT TERM.
SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)...QUASI-STATIONARY
WILL GRADUALLY DRIFT CLOSER TO THE MID SOUTH TODAY AND TONIGHT
AND DISSIPATE AS IT ENCOUNTERS A RIDGE OF HIGH PRESSURE ACROSS THE
LOWER MISSISSIPPI VALLEY. NONETHELESS...MID LEVEL SHORT WAVES
WILL MOVE ACROSS THE LOWER MISSISSIPPI VALLEY ALONG THE PERIPHERY
OF THE UPPER LEVEL RIDGE AND COMBINE WITH THE WARM AND MOIST
UNSTABLE AIRMASS...RESULTING IN CHANCES FOR SHOWERS AND
THUNDERSTORMS. CONVECTIVE ACTIVITY TODAY AND WEDNESDAY WILL BE
COINCIDENT WITH DAYTIME HEATING. STRONG THUNDERSTORM CHANCES
SHOULD REMAIN ISOLATED AT BEST TODAY AND WEDNESDAY. SHOWER AND
THUNDERSTORM CHANCES WILL INCREASE ON THURSDAY AS THE UPPER LEVEL
RIDGE BEGINS TO TRANSLATE EAST AND ANOTHER SHORTWAVE EMBEDDED
WITHIN THE SOUTHWEST UPPER LEVEL FLOW MOVES ACROSS THE REGION
THURSDAY AND THURSDAY NIGHT.
LONG TERM...(FRIDAY THROUGH MONDAY)...00Z LONG RANGE MODEL RUN
SOLUTIONS INTRODUCE ADDITIONAL UNCERTAINTY IN OVERALL SYNOPTIC
PATTERN AS RUN TO RUN CONTINUITY PROBLEMS PERSIST WITH THE ECMWF
AND ESPECIALLY THE 00Z GFS. AS A RESULT...HAVE LEANED TOWARD A LOW
CONFIDENCE 00Z ECMWF/18Z GFS BLEND. AT THIS TIME MODELS INDICATE A
COLD FRONT WILL PUSH THROUGH THE AREA AT THE START OF THE PERIOD
FRIDAY NIGHT INTO SATURDAY WITH ANOTHER FRONT MOVING THROUGH SUNDAY
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 84 64 84 64 / 30 20 20 30
MKL 82 57 83 58 / 30 20 10 20
JBR 78 58 81 61 / 80 20 20 30
TUP 83 60 84 59 / 20 20 10 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
KNS/CJC
Hazardous weather outlook, Apr 22, 10:38 AM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1138 AM CDT TUE APR 22 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-231845-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1138 AM CDT TUE APR 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EASTERN AND
NORTHEASTERN ARKANSAS...THE MISSOURI BOOTHEEL...PORTIONS OF WEST
TENNESSEE...AND NORTHWEST MISSISSIPPI. A LINE OF THUNDERSTORMS
WILL CONTINUE TO MOVE SOUTH ACROSS THESE AREAS AND A FEW OF THESE
STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. PERIODS
OF HEAVY RAINFALL WILL ALSO BE POSSIBLE AND MAY LEAD TO LOCALIZED
FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGERS...AND LAW
ENFORCEMENT OFFICIALS MAY BE NEEDED ACROSS THE WESTERN HALF OF THE
MIDSOUTH THROUGH 800 PM CDT TODAY. PLEASE REPORT ANY SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE IN MEMPHIS.
JLH
In the hours before
Special weather statement, Apr 22, 8:56 AM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
956 AM CDT TUE APR 22 2008
ARZ008-221530-
RANDOLPH AR-
956 AM CDT TUE APR 22 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
RANDOLPH COUNTY IN EASTERN ARKANSAS...
A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM 25 MILES NORTH OF DALTON TO 19 MILES NORTHWEST OF
RAVENDEN SPRINGS AT 956 AM CDT...MOVING SOUTHEAST AT 30 MPH.
PEOPLE IN RANDOLPH COUNTY...INCLUDING THE CITY OF POCAHONTAS...SHOULD
MONITOR THIS STORM CLOSELY..
Special weather statement, Apr 22, 9:31 AM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1031 AM CDT TUE APR 22 2008
ARZ008-017-221615-
RANDOLPH AR-LAWRENCE AR-
1031 AM CDT TUE APR 22 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
LAWRENCE COUNTY IN EASTERN ARKANSAS...
RANDOLPH COUNTY IN EASTERN ARKANSAS...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 7 MILES NORTHEAST OF DALTON TO 12
MILES WEST OF RAVENDEN AT 1031 AM CDT...MOVING SOUTH AT 37 MPH.
PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING THE CITIES OF
BLACK ROCK...HOXIE...POCAHONTAS AND WALNUT RIDGE...SHOULD MONITOR
THIS STORM CLOSELY..
Special weather statement, Apr 22, 9:38 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1038 AM CDT TUE APR 22 2008
MOZ113-221615-
DUNKLIN MO-
1038 AM CDT TUE APR 22 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES NORTHWEST OF MALDEN AT 1038 AM CDT...
MOVING SOUTHEAST AT 17 MPH.
PEOPLE IN DUNKLIN COUNTY...INCLUDING THE CITY OF MALDEN...SHOULD
MONITOR THIS STORM CLOSELY..
Special weather statement, Apr 22, 10:10 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1110 AM CDT TUE APR 22 2008
ARZ017-018-026-221715-
CRAIGHEAD AR-GREENE AR-LAWRENCE AR-
1110 AM CDT TUE APR 22 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
GREENE COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES EAST OF WALNUT RIDGE AT 1110
AM CDT...MOVING SOUTHEAST AT 31 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CRAIGHEAD...GREENE AND LAWRENCE COUNTIES...INCLUDING THE
CITIES OF BAY...BONO...BROOKLAND...HOXIE...JONESBORO...LAKE CITY...
MARMADUKE...PARAGOULD AND WALNUT RIDGE...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1215 PM
CDT.
Special weather statement, Apr 22, 10:15 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1115 AM CDT TUE APR 22 2008
ARZ009-MOZ113-221715-
CLAY AR-DUNKLIN MO-
1115 AM CDT TUE APR 22 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
CLAY COUNTY IN EASTERN ARKANSAS...
DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES EAST OF CORNING AT 1115 AM CDT...MOVING
SOUTHEAST AT 23 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING THE CITIES OF
CAMPBELL...CORNING...KENNETT...PIGGOTT...RECTOR AND SENATH...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 1215 PM CDT.
Special weather statement, Apr 22, 10:20 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1120 AM CDT TUE APR 22 2008
MOZ115-221715-
PEMISCOT MO-
1120 AM CDT TUE APR 22 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
PEMISCOT COUNTY IN SOUTHEAST MISSOURI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 9 MILES WEST OF WARDELL AT 1120 AM CDT...MOVING
EAST AT 18 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN PEMISCOT COUNTY...INCLUDING THE CITIES OF CARUTHERSVILLE...
HAYTI AND STEELE...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1215 PM CDT.
Thunderstorm Wind, Craighead
- When
- April 22, 10:50 AM CST to 10:55 AM CST
- Where
- Craighead County, Brookland to 0.2 mi WSW of Brookland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.900, -90.580
Straight line winds blew trees down in Brookland.
Hail, Craighead
- When
- April 22, 10:50 AM CST to 10:55 AM CST
- Where
- Craighead County, Brookland
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.900, -90.580
Hail, Mississippi
- When
- April 22, 11:32 AM CST to 11:36 AM CST
- Where
- Mississippi County, Blytheville
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 35.920, -89.920
Hail, Mississippi
- When
- April 22, 11:55 AM CST to 12:00 PM CST
- Where
- Mississippi County, Joiner
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Post Office
- Coordinates
- 35.500, -90.150
Hail, Cross
- When
- April 22, 12:00 PM CST to 12:05 PM CST
- Where
- Cross County, Wynne
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.230, -90.800
Hail, Crittenden
- When
- April 22, 12:30 PM CST to 12:35 PM CST
- Where
- Crittenden County, Jeanette
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 35.180, -90.430
Hail, Crittenden
- When
- April 22, 12:40 PM CST to 12:45 PM CST
- Where
- Crittenden County, 1.49 mi NNE of 96 Corner
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 35.040, -90.340
Thunderstorm Wind, Crittenden
- When
- April 22, 12:43 PM CST
- Where
- Crittenden County, 1.52 mi E of Edmondson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.104, -90.293
Hail, Phillips
- When
- April 22, 2:25 PM CST to 2:30 PM CST
- Where
- Phillips County, Elaine
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Post Office
- Coordinates
- 34.300, -90.830
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Mississippi, April 22, 2008$1.0 million · 1.75 in hail · 14 events
- Flash Flooding and Hail in Missouri, April 22 to 23, 2008$51,000 · 1.75 in hail · 68 events
- Flash Flood and Hail in Arkansas, April 22, 2008$215,000 · 1 in hail · 23 events
- Hail in Arkansas, April 22, 2008$215,000 · 1.75 in hail · 2 events
- Flash Flood and Hail in Arkansas, April 22, 2008$125,000 · 2 in hail · 10 events
- Lightning Strike in Minnesota, April 22, 20083 injured · 1 event
- Hail and Damaging Winds in Mississippi, April 22, 2008$20,000 · 1.25 in hail · 9 events
- Hail in Iowa, April 22, 2008$13,000 · 1 in hail · 12 events
- Flood and Hail in Missouri, April 22 to 23, 20081.5 in hail · 13 events
- Hail in Missouri, April 22, 20081 in hail · 13 events
- Flash Flood and Hail in Oklahoma, April 22, 2008$5,000 · 1.5 in hail · 11 events
- Hail in Illinois, April 22, 20081 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98049, 98050, 98052, 98053, 98054, 98055, 98056, 98057, 98134.